Apr 29, 1999
My friend recently had a blood transfusion on a saturday because he was short of breath and not doing well. How long do the effects of this last and how severe was his anemia? It strikes me as odd that a blood transfusion would correct something your body isn't doing. Since his transfusion nothing in his treatment has changed.
Response from Mr. Molaghan
Hello Blood transfusion becomes necessary when the body is destroying or not making enough red blood cells. This happens as a result of of bleeding, chronic disease, infection, or malignancy and sometimes as a side effect of some medication. The reason your friend felt short of breath was due to the fact that the red blood cells carry oxygen to vital organs. If the number of red blood cells is reduced, the body has to work hard to get oxygen transported. The effects of a blood transfusion last about a month or until the source of anemia has been identified and corrected. Your friend should have a complete medical evaluation to identify the source of the anemia. His anemia must have been relatively severe to require a blood transfusion; does your friend have HIV disease? Additional medical information would help to give you some pointers. I hope he feels better.
Am I anemic?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.